Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, May 14, 2018

May 14, 2018 · NWS OUN · 27 events in 12 counties and zones

Evening storms on the 14th formed off a dryline and cold front. These storms quickly formed into a line and moved southeast across Oklahoma and western north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Evening storms on the 14th formed off a dryline and cold front. These storms quickly formed into a line and moved southeast across Oklahoma and western north Texas. A few non-thunderstorm wind gusts came out of a wake low behind the line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 5:10 PM CST, 10 minutes earlier.

Area forecast discussion, May 14, 5:10 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
610 PM CDT Mon May 14 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are still expected to impact most of the terminals
from 02-06Z tonight. Mid to high clouds will initially increase,
with increasing cumulus over the next couple of hours. Some large
hail and damaging winds could accompany the storms, especially
near CSM, PNC, and SPS. However, will not include any for the time
being and will watch closely for necessary amendments.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  84  65  84 /  60  20  40  30
Hobart OK         67  86  64  86 /  70  30  50  20
Wichita Falls TX  69  88  67  88 /  60  30  50  20
Gage OK           64  79  61  84 /  50  30  60  30
Ponca City OK     67  83  64  83 /  70  20  40  50
Durant OK         70  84  66  87 /  40  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, May 14, 11:02 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1202 PM CDT Mon May 14 2018

OKZ004>048-050>052-TXZ083>090-151715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this
afternoon and evening across parts of Oklahoma and western
north Texas.

Location...
The Slight Risk area is northwest of a line from Knox City, Texas
to Lawton to Oklahoma City to Cushing, Oklahoma. A Marginal Risk
area surrounds the Slight Risk area northwest of a line from
Archer City, Texas to Pauls Valley to Seminole, Oklahoma.

Timing...
4 pm this afternoon to midnight tonight.

Impacts...
Damaging wind up to 80 mph is the main hazard.
Large hail up to golf ball size is also possible.

Discussion...
Thunderstorms are expected to form again mid to late this afternoon
either near a dryline in the eastern Oklahoma and Texas
Panhandles and/or near a cold front in northwestern Oklahoma. The
air will once again be moist and very unstable. The first storms
that form may be discrete and have the highest potential to
produce large hail. Storms late this afternoon and early this
evening are expected to organize into one or more lines or
clusters. These lines and clusters are expected to move southeast
tonight across parts of Oklahoma and north Texas, producing wind
gusts up to 80 mph in localized areas along with heavy rain,
frequent lightning, and possibly some severe hail. Storms are
expected to weaken through the night as they move southeastward
into a more stable and less sheared environment.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

..Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 3 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and western north Texas late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Some strong to severe thunderstorms with damaging winds as the
main hazard are possible Tuesday across parts of Oklahoma and
western north Texas, mainly during the late afternoon and
evening hours.

Low thunderstorm chances are forecast Wednesday through Friday
across parts of Oklahoma and north Texas. Severe storm potential
remains low Wednesday through Friday.

Chances for strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday.

Thunderstorms may linger on Sunday across parts of Oklahoma and
north Texas.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas Tuesday and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 14, 4:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
517 PM CDT MON MAY 14 2018

OKZ009-014-142245-
Roger Mills OK-Ellis OK-
517 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 545 PM CDT...

AT 512 PM CDT, a strong thunderstorm was located 7 miles southeast of
Lake Marvin, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

This storm will remain over mainly rural areas of northwestern Roger
Mills and southwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 10000 3603 9980 3578 10000
TIME...MOT...LOC 2212Z 208DEG 21KT 3579 10010

BRB
Special weather statement, May 14, 4:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
529 PM CDT MON MAY 14 2018

OKZ014-021-142300-
Roger Mills OK-Beckham OK-
529 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 600 PM CDT...

AT 528 PM CDT, a strong thunderstorm was located 9 miles southwest of
Sweetwater, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...

Locations impacted include...
Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3547 10000 3551 9975 3524 9972 3525 10000
TIME...MOT...LOC 2228Z 265DEG 20KT 3536 10006

BRB
Special weather statement, May 14, 4:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
542 PM CDT MON MAY 14 2018

OKZ033-TXZ083-142315-
Harmon OK-Hardeman TX-
542 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harmon and
northwestern Hardeman Counties Until 615 PM CDT...

AT 537 PM CDT, a severe thunderstorm was located 12 miles north of
Kirkland, moving north at 25 MPH. This storm is currently expected
to stay west of Hollis and McKnight but if it begins to deviate more
eastward, warnings will be issued for these locations. Stay alert,
this storm is capable of very large hail, at least the size of golf
balls.

Locations impacted include...
Hollis and McKnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3490 10000 3487 9983 3447 9999 3447 10000
TIME...MOT...LOC 2237Z 186DEG 23KT 3457 10010

11
Special weather statement, May 14, 4:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
558 PM CDT MON MAY 14 2018

OKZ014-021-142330-
Roger Mills OK-Beckham OK-
558 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Roger Mills and northern
Beckham Counties Until 630 PM CDT...

AT 557 PM CDT, a strong thunderstorm was located 6 miles east of
Sweetwater, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Elk City, Sayre, Cheyenne, Sweetwater, Berlin and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3533 9989 3557 9996 3565 9945 3527 9945
TIME...MOT...LOC 2257Z 265DEG 28KT 3539 9980

BRB
Special weather statement, May 14, 5:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
600 PM CDT MON MAY 14 2018

OKZ009-010-142330-
Woodward OK-Ellis OK-
600 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and
southern Ellis Counties Until 630 PM CDT...

AT 557 PM CDT, strong thunderstorms were along a line extending from
7 miles southwest of Arnett to near Harmon, moving northeast at 15
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Arnett and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9993 3628 9938 3604 9938 3599 9981
      3600 9982 3601 9985 3599 9987 3599 9989
      3598 9990 3597 9995
TIME...MOT...LOC 2257Z 235DEG 12KT 3606 9985 3613 9954

BRB

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
May 14, 5:20 PM CST
Where
Roger Mills County, 0.69 mi S of Berlin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.440, -99.630

No damage reported.

Hail, Beckham

When
May 14, 5:20 PM CST
Where
Beckham County, 0.69 mi N of Erick
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.220, -99.870

Hail, Harmon

When
May 14, 5:20 PM CST
Where
Harmon County, 1.13 mi W of Madge
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -99.980

Hail, Woodward

When
May 14, 5:35 PM CST
Where
Woodward County, 0.89 mi SE of Sharon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.270, -99.330

Thunderstorm Wind, Beckham

When
May 14, 5:50 PM CST
Where
Beckham County, 0.69 mi N of Texola
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.230, -99.990

No damage reported.

Thunderstorm Wind, Harmon

When
May 14, 5:50 PM CST
Where
Harmon County, Hollis
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.690, -99.920

Report relayed from a trained spotter. Unknown instrument.

Thunderstorm Wind, Harmon

When
May 14, 5:58 PM CST
Where
Harmon County, 0.57 mi E of Hollis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.690, -99.910

Tree limb downed onto a fence (approximately 6-12 inches in diameter).

Thunderstorm Wind, Harmon

When
May 14, 6:00 PM CST to 6:25 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Series of measured wind gusts of 58 to 81 mph between 7PM and 7:25PM (measured at 5 minute intervals).

Thunderstorm Wind, Harmon

When
May 14, 6:05 PM CST
Where
Harmon County, 3.41 mi E of Hollis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.690, -99.860

Large wood-frame metal barn destroyed. Debris observed downwind about 200 yards.

Thunderstorm Wind, Harmon

When
May 14, 6:05 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Harmon

When
May 14, 6:05 PM CST
Where
Harmon County, 1.33 mi WSW of Hollis
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.680, -99.940

Roof was blown off building.

Hail, Woods

When
May 14, 6:50 PM CST
Where
Woods County, Dacoma
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.660, -98.560

Hail, Washita

When
May 14, 7:05 PM CST
Where
Washita County, 4.87 mi N of Bessie
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -98.980

Thunderstorm Wind, Alfalfa

When
May 14, 7:05 PM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Thunderstorm Wind, Alfalfa

When
May 14, 7:10 PM CST
Where
Alfalfa County, 0.89 mi NW of Cherokee
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.760, -98.360

Wall of a building blown down on the north side of Cherokee. Window blown out of another building in town. Tree limbs and power lines down. Time of occurrence estimated by radar.

Thunderstorm Wind, Alfalfa

When
May 14, 7:10 PM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Thunderstorm Wind, Custer

When
May 14, 7:15 PM CST
Where
Custer County, 1.82 mi ENE of Weatherford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.540, -98.670

Carport collapsed. Time estimate based on other nearby reports.

Thunderstorm Wind, Custer

When
May 14, 7:15 PM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

High Wind, Washita

When
May 14, 7:25 PM CST
Where
Washita forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured by Bessie mesonet.

Thunderstorm Wind, Alfalfa

When
May 14, 7:25 PM CST
Where
Alfalfa County, 3.63 mi NNW of Great Salt Plains Lake Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.790, -98.160

Trees and power lines down one and a half miles south of highway 11 on highway 38. Time of occurrence estimated by radar.

Thunderstorm Wind, Grant

When
May 14, 7:40 PM CST
Where
Grant County, 7.19 mi WSW of Wakita
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.840, -98.040

High voltage powerline downed on road.

Thunderstorm Wind, Canadian

When
May 14, 7:55 PM CST
Where
Canadian County, 8.3 mi SW of Calumet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.530, -98.240

No damage reported.

Thunderstorm Wind, Kay

When
May 14, 8:20 PM CST
Where
Kay County, 0.55 mi W of Braman
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.920, -97.340

Estimated 65-70 mph. No damage reported.

Thunderstorm Wind, Comanche

When
May 14, 8:35 PM CST
Where
Comanche County, 1.84 mi WSW of Mt Scott
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
34.730, -98.560

High Wind, Roger Mills

When
May 14, 8:55 PM CST
Where
Roger Mills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Measured by Cheyenne mesonet.

Hail, Comanche

When
May 14, 9:03 PM CST
Where
Comanche County, Elgin
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.780, -98.290

Thunderstorm Wind, Kay

When
May 14, 9:15 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755481, 755482, 755483, 755484, 755490, 755492, 755493, 755497, 755500, 755502, 755528, 755504, 755505, 755506, 755511, 755512, 755513, 755514, 755475, 755516, 755519, 755520, 755521, 755522, 755478, 755523, 755525.